Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Gray, ME
NWS Gray, ME issued this special weather statement at Mar 26, 2021, 12:21 PM EDT for Androscoggin County, Maine. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2021, 12:21 PM EDT (16:21 UTC)
- Expired
- Mar 26, 2021, 12:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Gray, ME
County Androscoggin County, ME
The radar
The Portland,ME radar (KGYX), 27 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WWUS81 KGYX 261621
SPSGYX
Special Weather Statement
National Weather Service Gray ME
1221 PM EDT Fri Mar 26 2021
MEZ012-020-021-261645-
Southern Oxford-Androscoggin-Kennebec-
1221 PM EDT Fri Mar 26 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...
SOUTHEASTERN OXFORD AND ANDROSCOGGIN COUNTIES...
At 1220 PM EDT, a strong thunderstorm was located near Mechanic
Falls, moving northeast at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lewiston, Gardiner, Mechanic Falls, Turner, Litchfield, Livermore
Falls, Farmingdale, Manchester, Hallowell, Winthrop, Greene,
Harrison, Leeds, Livermore, Buckfield, Hebron, Hartford, Fayette,
Wales and Otisfield.
This includes the following highways...
Interstate 295 between mile markers 49 and 51.
Interstate 95 between mile markers 79 and 80, and between mile
markers 85 and 105.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4419 6973 4416 6983 4417 6986 4415 6988
4400 7043 4404 7050 4404 7051 4401 7054
4402 7054 4411 7060 4413 7059 4416 7061
4449 7005
TIME...MOT...LOC 1620Z 237DEG 61KT 4413 7045
$$
TubbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Mar 26, 11:36 AM EDT, 45 minutes earlier.
Area forecast discussion, Mar 26, 11:36 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1136 AM EDT Fri Mar 26 2021
.SYNOPSIS...
Areas of dense fog are expected today, mainly along the coast
and portions of central Maine. Mild temperatures are once again
expected, especially across southern New Hampshire. Showers and
a few thunderstorms are expected today with some heavy downpours
possible. Afternoon temperatures will rise to well above normal
levels across the south. Another brief respite from
precipitation is expected Saturday before another low pressure
moves through the region Sunday and Sunday night with the
potential for rain and mountain snows. Much cooler air will
build into the region early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
11:35AM Update... Fog and low clouds continue to remain in
place across many eastern areas, but are beginning to break up
across southern NH, and temperatures are responding. Scattered
elevated thunderstorms have already developed this morning, and
some severe warned storms across Upstate New York have also been
observed. The short wave is currently moving through the Great
Lakes, and scattered thunderstorms across most of the area are
expected with the approach of the low this afternoon. Even in
areas of lingering fog, elevated thunderstorms are likely this
afternoon.
The main concern with any storms that do become
strong continues to be gusty winds, but are expected to remain
isolated in coverage, with the greatest chance for this across
western and northern New Hampshire.
For this update, mostly utilized the short range guidance for
working out the timing of the POPs, and worked to adjust the
temps and fog to the trends from so far this morning.
Previously...
630 AM Update...Minor changes to the going
forecast at this time. Warm front gradually progressing
northward across southern New Hampshire at this time. Occasional
bands of convective showers with widely scattered thunderstorms
are expected this morning. Have updated PoPs to better reflect
current observational trends and latest HRRR model output. There
will be plenty of dry periods today as the main area of forcing
for ascent moves north of our border with Canada. Otherwise,
have extended the dense fog advisory until noon based on latest
trends in HRRR and lamp data.
Previously...
As of 3 am, SFC warm front currently located across southern
NH, with KEEN and KFIT in MA showing temperatures in the upper
50s to around 60. To the north of there, temperatures are mainly
in the 40s along with fog (dense along the coast and into
portions of central ME). The latest HRRR progression of the warm
front and SFC temperatures today seem reasonable, so followed it
in general. Therefore, the warm from is expected to lift
northward today, but probably not totally into central ME or the
Midcoast where cooler temperatures and fog are expected today.
Will continue to dense fog advisory as is, but may have to
extend it along the Midcoast and perhaps portions of central ME.
As far as temperatures go for today, they should top out around
70 across southern NH and portions of York County, ME.
As far as precipitation goes, we'll have bands of showers moving
northeastward across the region today, especially this morning
through about midday (longer across central and Midcoast ME).
Lapse rates aloft are relatively steep for this time of year as
remnant pieces of elevated mixed layer (EML) advect overhead.
Despite the low level stable air mass in place this morning, the
EML aloft will contribute to around 500 J/KG elevated CAPE which
should allow for thunder at times along with the attendant
threat for heavy downpours. Don't be surprised if you are still
in fog later this morning with temps in the 40s and hear
thunder.
A period of drier weather should arrive for a few hours late
morning/early afternoon across southern zones. In fact, across
southern NH, it may remain dry after midday today and that's it.
However, as a short wave trough moves eastward toward our
western zones this afternoon, we should see scattered showers
and thunderstorms redevelop across northern VT that will move
into northern and central NH, mainly after 19-20z. If enough
heating occurs prior to storm formation, we may have a small
risk of marginal SVR wind gusts and perhaps some marginally
severe hail. This may then spread into central ME late. The best
chances for late afternoon convection appear to be north of a
KLEB-KGYX line where the best forcing for ascent will be
located.
Last but not least...winds. As low pressure moves across
northern portions of the forecast area, efficient mixing to
around 850 mb will occur across southern/southwestern NH along
with impressive hourly pressure rises. Have taken BUFKIT mixing
profiles into account along with HRRR wind gust output to derive
wind gusts for this afternoon and evening which yields a low-
end wind advisory for southwestern NH for gusts 40-50 MPH
(especially on eastern slopes of terrain such as the
Monadnocks).
&&
.SHORT TERM /SATURDAY/...
Precipitation will move out of the region early this evening
except for in the mountains where upslope snows should occur
with fairly minimal accums. Winds will be quite gusty through
midnight across southern zones, but then subside thereafter.
Saturday will feature lighter winds, no fog, and highs mainly in
the 50s. Skies will be variable as bkn stratocu will be around.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Active weather is expected during the extended period with two shots
of widespread precipitation and decent temperature swings with each
passing system. Low pressure will approach from the west Sunday with
a soaking rain event expected for areas south of the mountains. As
this low tracks to our northwest there are signs a secondary low
will form over southern New England. This will allow cold air to
remain across the north where accumulating wet snow is possible
especially at elevation. This system clears out by Monday morning
with lingering snow showers in the mountains and gusty northwest
winds across the area Monday. High pressure passes to our Tuesday
into Wednesday for a brief warming trend with temperatures
approaching 60F by Wednesday. Low pressure looks to track to our
west Thursday bringing another widespread precipitation event with
cooler unsettled conditions behind this system.
Clouds will be on the increase Saturday night as an upper trough
digs through the Great Lakes with attendant surface low
approaching from the west. Lows will range from the mid to upper
30s south to upper 20s north. Global models are in good
agreement in this trough going negative tilt Sunday afternoon
with the primary low tracking to our northwest.
There continues to be a signal amongst global models and their
ensembles for a secondary low to develop between southern New
England and downeast Maine. When and where this secondary low
spins up will play an important role in keeping enough cold air
around for wintry precip. At this time ensembles have become
less enthusiastic in developing this secondary low quick enough
for any wintry precipitation concerns south of the mountains
while several inches of heavy wet snow is possible across
northeastern zones and with elevation in the mountains. South of
the mountains a cold rain is expected for much of the day with
QPF around one inch.
Precipitation will come to end by Monday morning outside of the
mountains as low pressure pulls to the east and deepens over
the Canadian Maritimes. Upslope snow showers will linger in the
mountains through the first part of the day. As low pressure
deepens over the Canadian Maritimes the gradient over the are
will become tight leading to the potential for strong winds
Monday. Model soundings show favorable mixing with mean layer
momentum transfer approaching 40 kts for areas downstream of
the mountains. This would lead to the potential for another
round of strong winds in the 40 to 50 mph range Monday
afternoon.
High pressure will slide to our south Tuesday through Wednesday
for couple of dry days with highs into the 50s Tuesday and near
60F Wednesday. A deep long wave trough will be sliding across
the CONUS midweek with another low pressure system tracking to
our west around Thursday. Behind this system it looks like a
period of cool and unsettled weather is possible to end the
week.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Short Term...IFR conditions are expected today at coastal and
central ME terminals in fog and low clouds. Showers and widely
scattered thunderstorms may allow for periods of improvement.
Otherwise, improving conditions are expected today away from the
aforementioned areas, but there still is a risk for a few
showers and widely scattered thunderstorms through the day.
Southern NH will be mainly VFR today. However, westerly winds
may gust up to 40 kt there later this afternoon and evening.
Improving conditions expected all terminals tonight and Saturday
with gradually diminishing winds. LLWS is expected at most
terminals today.
Long Term...Clouds will thicken and lower Saturday night as low
pressure approaches from the west. Widespread IFR conditions
will likely develop in RA by mid-day Sunday. Mountain -SHSN
Sunday night into Monday morning may continue IFR conditions at
KHIE while VFR conditions are expected elsewhere by Monday
morning. NW winds may gust to 40 kts Monday afternoon followed
by lighter winds and VFR conditions Tuesday and Wednesday.
&&
.MARINE...
Short Term...
Have upgraded to gale warnings across central and southern ocean
zones for later today and tonight as frequent wind gusts are
expected in the wake of a cold front. Otherwise, SCA conditions
into Saturday. Fog will be dense on the waters today, especially
off the Midcoast of ME. Rumbles of thunder are possible today as
well.
Long Term...SE winds will ramp up Saturday night ahead of an
area low pressure. Wind gusts will reach 25 kts by Monday
morning and will continue to increase to 30 to 35 kts Monday
afternoon. Seas will build to 5 to 8 ft during the day Sunday. A
cold front will cross the waters Monday morning with NW winds
approaching Gale force Monday afternoon. Winds and seas will
start to subside Monday night with quiet conditions Tuesday as
high pressure passes south of the waters.
&&
.HYDROLOGY...
At this time we are not anticipating widespread flooding risk
across the forecast area. The bulk of the higher rain totals are
expected N of the region...and for an appreciable risk of minor
flooding we would need basin averages at or above 1 inch and
around an additional 2 inches of water from snow melt. Ensemble
guidance is somewhere between 10 and 40 percent chance of
widespread 1 inch QPF and only over far northern areas...so not
quite enough to headline but enough of a risk to pay close
attention to. The river of concern at this time is the Swift
River at Roxbury, which is currently forecast to rise to minor
flood stage. An isolated flash flood risk would be present this
afternoon if convective showers and thunderstorms train.
&&
.TIDES/COASTAL FLOODING...
Tides will be astronomically high Sunday. With a fetch of
easterly winds possible during that time, we will be on the
lookout for the potential for some minor coastal flooding.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Dense Fog Advisory until noon EDT today for MEZ014-019>028.
NH...Wind Advisory from 3 PM this afternoon to midnight EDT tonight
for NHZ007-008-011-012-015.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for ANZ150-151-
153.
Gale Warning from 10 PM this evening to 8 AM EDT Saturday for
ANZ152-154.
&&
SYNOPSIS...Clair/Schroeter
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Schroeter
AVIATION...Clair/Schroeter
MARINE...Clair/Schroeter
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Mar 26, 3:46 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 346 AM EDT Fri Mar 26 2021 MEZ019-021>028-NHZ014-270800- Central Interior Cumberland-Kennebec-Interior Waldo-Coastal York- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 346 AM EDT Fri Mar 26 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Pockets of minor coastal flooding will be possible around the times of high tide Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ014-018-270800- Southern Somerset-Interior York- 346 AM EDT Fri Mar 26 2021 This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ007-008-011-012-015-270800- Sullivan-Merrimack-Cheshire-Eastern Hillsborough- Western And Central Hillsborough- 346 AM EDT Fri Mar 26 2021 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ009-010-013-270800- Belknap-Strafford-Interior Rockingham- 346 AM EDT Fri Mar 26 2021 This Hazardous Weather Outlook is for central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012-013-033-NHZ001>006-270800- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Interior Cumberland Highlands-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll- 346 AM EDT Fri Mar 26 2021 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and tonight. A few thunderstorms will be possible today. A few may produce gusty winds and small hail late this afternoon. A few downpours will be likely which could allow for rapid rises on a few streams today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A plowable snow is possible in the mountains on Sunday, mainly at elevations over 1500 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ020-270800- Androscoggin- 346 AM EDT Fri Mar 26 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for southwest Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-151-153-270800- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay-Casco Bay- 346 AM EDT Fri Mar 26 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. A few cloud to water lightning strikes will be possible today. In addition, dense fog is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ152-154-270800- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 346 AM EDT Fri Mar 26 2021 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. A few cloud to water lightning strikes will be possible today. In addition, dense fog is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 11:10 AM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Gray ME 1110 AM EDT Fri Mar 26 2021 NHZ007-008-011-015-261545- Merrimack-Western And Central Hillsborough-Cheshire-Sullivan- 1110 AM EDT Fri Mar 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SULLIVAN... NORTHEASTERN CHESHIRE...NORTHWESTERN HILLSBOROUGH AND SOUTHWESTERN MERRIMACK COUNTIES... At 1110 AM EDT, a strong thunderstorm was located over Windsor, or 11 miles southwest of Henniker, moving northeast at 55 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Concord, Henniker, Hopkinton, Antrim, Hancock, Bradford, Francestown, Bennington, Nelson, Windsor, Deering, Warner, Hillsborough, Weare, Bow, Boscawen, Dunbarton, Washington, Webster and Pembroke. This includes the following highways... Interstate 89 between mile markers 0 and 24. Interstate 93 between mile markers 33 and 40. If outdoors, consider seeking shelter inside a building. LAT...LON 4298 7202 4311 7219 4341 7180 4316 7143 TIME...MOT...LOC 1510Z 226DEG 47KT 4311 7203 Tubbs
Special weather statement, Mar 26, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
1221 PM EDT Fri Mar 26 2021
MEZ012-020-021-261645-
Southern Oxford-Androscoggin-Kennebec-
1221 PM EDT Fri Mar 26 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...
SOUTHEASTERN OXFORD AND ANDROSCOGGIN COUNTIES...
At 1220 PM EDT, a strong thunderstorm was located near Mechanic
Falls, moving northeast at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lewiston, Gardiner, Mechanic Falls, Turner, Litchfield, Livermore
Falls, Farmingdale, Manchester, Hallowell, Winthrop, Greene,
Harrison, Leeds, Livermore, Buckfield, Hebron, Hartford, Fayette,
Wales and Otisfield.
This includes the following highways...
Interstate 295 between mile markers 49 and 51.
Interstate 95 between mile markers 79 and 80, and between mile
markers 85 and 105.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4419 6973 4416 6983 4417 6986 4415 6988
4400 7043 4404 7050 4404 7051 4401 7054
4402 7054 4411 7060 4413 7059 4416 7061
4449 7005
TIME...MOT...LOC 1620Z 237DEG 61KT 4413 7045
TubbsThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 8:46 PM EDT | Dense Fog Advisory | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 3 more | 15 hr |
| Mar 26, 3:30 AM EDT | Gale Warning | GYX | 27 hr | |
| Mar 26, 4:19 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 41 min |
| Mar 26, 4:52 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 38 min |
| Mar 26, 5:09 PM EDT | Special Weather Statement | GYX | Androscoggin, Sagadahoc | 36 min |
| Mar 26, 5:22 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc | 38 min |
| Mar 26, 5:29 PM EDT | Special Weather Statement | GYX | Cumberland | 31 min |
| Mar 26, 5:54 PM EDT | Special Marine Warning | GYX | 66 min | |
| Mar 26, 6:00 PM EDT | Special Weather Statement | GYX | Knox, Lincoln | 45 min |
| Mar 26, 3:31 AM EDT | Wind Advisory | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 20 hr |
| Mar 26, 11:10 AM EDT | Special Weather Statement | GYX | Merrimack | 35 min |
| Mar 26, 3:24 PM EDT | Special Weather Statement | GYX | Carroll, Grafton | 36 min |
| Mar 26, 4:02 PM EDT | Special Weather Statement | GYX | Belknap, Carroll | 28 min |
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.